Heavy Rain, Caswell
- When
- August 19, 6:30 AM EST
- Where
- Caswell County, 1 mi SSW of Semora
- Reported by
- CoCoRaHS
- Coordinates
- 36.487, -79.157
The CoCoRaHS observer at Hyco (NC-CS-1) measured 3.00 inches in 24-hours ending at 730 AM local time.
A slow-moving frontal boundary triggered more widespread showers and thunderstorms during the afternoon and evening of the 19th with some flash flooding reported in northeast Caswell County. Rainfall of 2 to 5 inches in several hours occurred across parts of the area with significant runoff per hydrologic models.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A slow-moving frontal boundary triggered more widespread showers and thunderstorms during the afternoon and evening of the 19th with some flash flooding reported in northeast Caswell County. Rainfall of 2 to 5 inches in several hours occurred across parts of the area with significant runoff per hydrologic models.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 19, 4:09 AM EST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 509 AM EDT Sun Aug 19 2018 .SYNOPSIS... A cold front will become nearly stationary across our region today, and then lift north as a warm front on Monday in advance of an approaching area of low pressure. This low pressure will move from the mid-Mississippi Valley on Monday into southern Quebec by Wednesday, bringing its associated strong cold front across our region on Tuesday. A broad area of cooler and drier high pressure will settle over the region for the second half of the upcoming week. && .NEAR TERM /THROUGH TONIGHT/... As of 300 AM EDT Sunday... Yesterday's cold frontal passage didn't quite have enough momentum to progress the whole way across the area. It has become nearly stationary just north of the Interstate-64 corridor. Guidance is hinting that it may make an additional attempt to cross the area today, but any such trend will be assisted by outflow from the showers and storms that are forecast to develop across the mountains starting early this afternoon. A general westerly flow aloft will help limit convection across the Piedmont. Late in the afternoon into the early evening is when this region will have its best potential for convection as the front has its best potential of approaching/reaching this area ushered along by the outflow of the upstream convection. Prior to all of this occurring, the area will start the day with patchy fog and areas of fog thanks to dew point depressions near zero, light winds, all trapped under a low level nocturnal inversion. This inversion is expected to break not long after sunrise with the fog dissipating between 900 am and 1000 am. While the best chance of precipitation will hold off until the afternoon, we cannot rule out some isolated showers in proximity to the front over southeast West Virginia and neighboring counties of southwest Virginia during the forenoon. Unlike yesterday when the vast majority of the region spent most of the day under a broad shield of precipitation, there will be breaks within the overcast which will allow for milder conditions. High temperatures today are expected to range from the mid 70s to around 80 across the mountains, with low to mid 80s across the Piedmont. With limited movement of the front, and no immediate change in airmass behind it, low temperatures tonight will be on par with those expected to be realized this morning. Expect the low to mid 60s across the mountains with mid 60 to near 70 across the Piedmont. Confidence in the above forecast is moderate. The biggest challenge will be precipitation coverage across the southeast portion of the area late this afternoon and evening. If there isn't a push southeast of the cold front, coverage is not expected to be as great as what will be forecast. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... As of 445 AM EDT Sunday... A strong somewhat negatively tilted upper trough will move slowly through the region in the Tue-Wed time frame. This will be the key focus of this forecast period as it transitions us from summerlike conditions to more fall like conditions for the later half of the week. Monday, we will see the weak front that stalled across the CWA Sunday lift back north as a warm front in advance of the approaching front. The combination of this and approaching lift associated with the upstream trough should be sufficient enough to support at least scattered showers and thunderstorms. An isolated storm could become strong and produce heavy rainfall, but the main concern for strong to severe thunderstorms and heavy rainfall will be concentrated on Tuesday as the upper trough and associated cold front drift through the CWA. Substantial lift and instability will be present with the upper trough, including 30-35kt LLJ and upper diffluence to begin to see associated showers/thunderstorms late Monday/Monday night. However the best support arrives during peak heating Tuesday afternoon as the trough and front move into eastern KY/WV during the afternoon. Nonetheless, the best dynamics lift to our northwest across northern WV/PA and this is where many of the models focus the most concentrated area of thunderstorms, potentially a QLCS or squall line type event with the possibility of severe and heavy rainfall. Normally the greatest concern with this weather system would be severe as opposed to hydrological, but FFG values remain low in our area and there are additional chances to add water to the ground prior to Tuesday and most areas already saw 1-1.5 inches yesterday. So, hydro will be a concern again especially across the mountains and along the I-64 corridor, not so much the Blue Ridge absent southeast flow. It still appears, however, that the speed of movement with this activity will be great enough to limit hydro issues to locations where there is any training of convective cells with damaging wind gusts and hail being the greater threat. To address these two concerns, SPC has outlooked the entire forecast area for a "marginal" risk of severe Tuesday with a "slight" risk just to our north across northern WV and southwest PA. Meanwhile, WPC has outlooked the mountain areas for a "slight" risk of excessive rainfall, with a "marginal" risk for the remainder of the CWA. Will be covering these risks in a general IDSS briefing and the HWO/eHWO this morning. By Wednesday, all of the inclement weather will move off to the northeast U.S. as the upper trough lifts out of the area, although a few upslope mountain showers will be possible, mainly across the mountains of eastern WV. It will be a bit breezy Wednesday, but nothing close to Wind Advisory criteria. Temperatures will remain near seasonal normals for highs and above normals for lows with high humidity through Tuesday, then trend to slightly below normal levels Wednesday behind the strong cold front and upper trough as 850mb temperatures also drop into the +12C to +14C range. /Forecast Confidence Levels/ Temperatures - High, Precipitation Chances - High, Winds - Moderate to High, Thunderstorm Threat - Moderate, Heavy Rain Threat - Moderate. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 500AM EDT Sunday... The cold front will continue toward the Southeast U.S. coast Thursday and stall in that region. The flow aloft will begin to relax as the trough moves northeast out of the region and a broad subtropical ridge building in the central U.S. noses its way into the OH/TN Valley. Meanwhile, cool Canadian High pressure will build south across the Ohio Valley and then across the Mid Atlantic by Thursday night. The high center will slide northeast into New England for the weekend. Mostly dry conditions are expected through Friday. Then as we move into the weekend, return flow, warmer temperatures, and weak ripples in the mainly westerly upper flow on the north side of the subtropical ridge will support an increase in orographic and diurnal convection, thus mainly the mountainous areas at this point. Temperature wise, our first taste of fall, with lows dipping into the 50s at night and highs only in the 70s to near 80 Piedmont Thu-Fri, warming a bit by the weekend to highs mostly in the lower to mid 80s, except 70s mountains and lows back into the 60s. /Forecast Confidence Levels/ Temperatures - Moderate to High, Precipitation Chances - Moderate, Winds - Moderate to Highs, Thunderstorm Threat - Low. && .AVIATION /09Z SUNDAY THROUGH THURSDAY/... As of 135 AM EDT Sunday... Flight categories are very variable across the region at the start of the latest valid 06Z/2AM TAF forecast cycle. Ceilings range from VLIFR/LIFR over parts of the mountains to VFR such that conditions are clear above 12000 feet over portions of the Piedmont. Visibilities likewise are experiencing similar extreme swings. Precipitation has dissipated across most of the region, but some lingering showers still exist near KLWB and KDAN. As the night progresses, more area will experience IFR conditions are lower until shortly after sunrise Sunday. Another round of convection is expected to develop mainly across the mountains by early Sunday afternoon. The precipitation will be concentrated there the most into the early afternoon, and then the focus will shift to the Piedmont. Coverage will start to wane by the late evening with coverage remaining greatest across the southeast section of the forecast area. Flight categories will be mainly VFR during the day, except brief sub- VFR under the stronger showers/storms. A return of patchy IFR/MVFR fog is expected across parts of the area heading into the overnight hours Sunday night. Extended Discussion... On Monday, the stalled frontal boundary should start to lift back north out of North Carolina. Thus, more chances of showers and thunderstorms will continue in the afternoon espcly southern and western sections. Additionally, the wet ground may allow some MVFR/IFR ceilings and fog during Monday night, especially in the mountains. The frontal boundary will move northward as a warm front by Tuesday and keep conditions unsettled with potential for more organized convection later Tuesday ahead of the next stronger cold front. By Wednesday, this cold front will push through the Mid Atlantic, and high pressure should build overhead by Thursday. Good flying weather will return once the cooler and drier air mass associated with this area of high pressure arrives. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...DS NEAR TERM...DS SHORT TERM...RAB LONG TERM...KK/RAB AVIATION...DS/JH/PW
Hazardous Weather Outlook...CORRECTED National Weather Service Blacksburg VA 608 AM EDT Sun Aug 19 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-201100- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 608 AM EDT Sun Aug 19 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Patchy dense fog can be expected through around 9 am this morning, especially in valleys and near rivers or other bodies of water. Otherwise, there is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday...The probability for widespread hazardous weather is low. Tuesday...An upper-level trough and associated strong cold front will move slowly through the area. Showers and thunderstorms are expected to accompany the front through the forecast area, mainly Tuesday afternoon and evening. Some of these thunderstorms may become strong to severe with damaging wind gusts being the main hazard. In addition, locally heavy rain could result in localized flooding. Wednesday through Saturday...Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or Monday. Limited spotter activation may be needed Tuesday afternoon and evening. RAB
Special Weather Statement National Weather Service Blacksburg VA 518 AM EDT Sun Aug 19 2018 NCZ003-004-019-020-VAZ013-014-017-032>034-043>046-191300- Surry-Stokes-Wilkes-Yadkin-Pulaski-Montgomery-Floyd-Patrick- Franklin-Bedford-Henry-Pittsylvania-Campbell-Appomattox- Including the cities of Dobson, Danbury, Wilkesboro, Yadkinville, Radford, Pulaski, Blacksburg, Floyd, Stuart, Rocky Mount, Bedford, Martinsville, Danville, Lynchburg, and Appomattox 518 AM EDT Sun Aug 19 2018 ...Patchy Dense Fog Expected Through 900 AM... Areas of fog will be across parts of the region this morning. Some pockets of dense fog will also be possible. Motorists should be alert for quick changes in visibility, especially those areas prone to dense fog. Be sure to use low beam headlights, drive at a safe speed for conditions, and allow plenty of following distance between your vehicle and the one ahead of you.
The Raleigh/Durham radar (KRAX), 109 km away, was scanning. The volume nearest the first event began at 11:30 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
The CoCoRaHS observer at Hyco (NC-CS-1) measured 3.00 inches in 24-hours ending at 730 AM local time.
Jack Pointer Road was closed due to flash flooding along Kilgore Creek, with water reported over the bridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782198, 780473.